Depression and anxiety are two very well known disorders of the mind. Doctors have been very quick to prescribe antidepressant medication to those suffering with these common conditions. When a patient wants to stop taking the medication, they are usually told by the doctor to do it gradually. In other words, taper off of the medication by decreasing the dose weekly or even monthly until the person is no longer taking the medication.
It is very important to gradually taper off of antidepressants, especially if a person is taking a high dose of the medication. However, even by gradually tapering off, a person may still experience the side effects of withdrawal from the antidepressant.
I have taken a few antidepressants and I will never touch another one again. The side effects and withdrawal symptoms that I had experienced were too much to bear.
I took the medications as prescribed. When I told my doctor that they were not working, he decided to higher the dosage. I then began taking a higher dose of an antidepressant only to experience more side effects but yet no help with my symptoms.
When I told the doctor that I was experiencing very unpleasant side effects, he told me to taper off of the medication gradually, by taking smaller doses over a period of a few months. I made sure to follow the doctor’s instructions and I tapered off very slowly from the medication.
During the tapering process, or withdrawal, I experienced a feeling of electric shock running through my body. I also experienced extreme agitation, irritability, fatigue and a feeling of sickness. The feeling of sickness was so bad that I thought I had something physically wrong with me but I couldn’t pinpoint what it was.
The anger I felt was something I had never experienced before. It was consuming my life. Every little thing that went wrong in life made me easily upset and angered. Usually I am pretty laid back and easygoing. I went through rages and fits that would not normally happen before I started taking antidepressants.
It wasn’t until a few months after the medication was completely out of my system, that I realized I was experiencing symptoms of withdrawal. Those symptoms were terrible. The anger I felt was uncontrollable and very hard to deal with.
Other people I know have had the same experience with antidepressant withdrawal. A coworker of mine told me that she hallucinated while she was tapering off of her medication. She said she was very scared by it. A few people I know had also experienced the rage and anger that I did when they were going through antidepressant withdrawal.
Some side effects that other people had mentioned to me were headaches, nausea, fatigue, a feeling of electric shock throughout different parts of the body, anger, mood changes and a feeling of being sick or unwell. I experienced all of these side effects.
If you are taking an antidepressant or know someone else who is, please be aware of the side effects, risks and withdrawal symptoms that may occur. If you are experiencing any of these symptoms, it would be good to talk to your doctor. It is important to gradually taper off of the medication if you are experiencing bad side effects and would like to go discontinue them.
Even with tapering off, you may still experience side effects, but they may be more tolerable if you do it over a very long period of time. It is not good to just abruptly stop taking a medication for depression. However, if you do taper off, you may not experience any symptoms at all. Everyone’s body and brain chemistry is different.
I just wanted to share my personal experience in case anyone else is suffering from withdrawal symptoms. It may help you to know that you are not alone and these are real side effects. Patients have even filed law suits for having to deal with the side effects and withdrawal symptoms of antidepressants.